Expanding maps and non-trivial selfcovers on infra-nilmanifolds

Karel Dekimpe, Jonas Deré

Abstract


Every expanding map on a closed manifold is topologically conjugate to an expanding map on an infra-nilmanifold, but not every infra-nilmanifold admits an expanding map. In this article we give a complete algebraic characterization of the infra-nilmanifolds admitting an expanding map. We show that, just as in the case of Anosov diffeomorphisms, the existence of an expanding map depends only on the rational holonomy representation of the infra-nilmanifold. A similar characterization is also given for the infra-nilmanifolds with a non-trivial self-cover, which corresponds to determining which almost-Bieberbach groups are co-Hopfian. These results provide many new examples of infra-nilmanifolds without non-trivial self-covers or expanding maps.

Keywords


Infra-nilmanifolds; expanding maps; nilpotent groups; graded Lie algebras

Full Text:

PREVIEW FULL TEXT

References


I. Belegradek, On co-Hopfian nilpotent groups, Bull. London Math. Soc. 35 (2003), 805-811.

A. Borel, Linear algebraic groups, Graduate Texts in Mathematics, vol. 126, Springer-Verlag, second edition, 1991.

R.M. Bryant and J.R. Groves, J. Algebraic groups of automorphisms of nilpotent groups and Lie algebras, J. London Math. Soc. (2) 33 (1986), 453-466.

Y. Cornulier, Gradings on Lie algebras, systolic growth, and cohopfian properties of nilpotent groups, Preprint, 2014.

W.A. de Graaf, Classification of 6-dimensional nilpotent Lie algebras over fields of characteristic not 2, J. Algebra 309 (2007), 640-653.

K. Dekimpe, Almost-Bieberbach Groups: Affine and Polynomial Structures, Lecture Notes in Math. vol. 1639, Springer-Verlag, 1996.

K. Dekimpe, Hyperbolic automorphisms and Anosov diffeomorphisms on nilmanifolds, Trans. Amer. Math. Soc. 357 (2001), 2859-2877.

K. Dekimpe and J. Dere, Existence of Anosov diffeomorphisms on infra-nilmanifolds modeled on free nilpotent Lie groups, Topol. Methods Nonlinear Anal., arXiv:1304.6529 (to appear).

K. Dekimpe, P. Igodt and M. Pouseele, Expanding Automorphisms and Affine Structures on Nilpotent Lie Algebras with Few Generators, Comm. Algebra 31 (2003), 5847-5874.

K. Dekimpe and K.B. Lee, Expanding maps, Anosov diffeomorphisms and affine structures on infra-nilmanifolds, Topology Appl. 130 (2003), 259-269.

K. Dekimpe and K. Verheyen, Anosov diffeomorphisms on infra-nilmanifolds modeled on a free 2-step nilpotent Lie group, Groups Geom. Dyn. 3 (2009), 555-578.

K. Dekimpe and K. Verheyen, Constructing infra-nilmanifolds admitting an Anosov diffeomorphism, Adv. Math. 228 (2011), 3300-3319.

M. Gromov, Groups of polynomial growth and expanding maps, Institut des Hautes Etudes Scientifiques 53 (1981), 53-73.

F. Grunewald and D. Segal, Reections on the classification of torsion-free nilpotent groups, Group Theory, Academic Press, London, 1984, 121-158.

N. Jacobson, A note on automorphisms and derivations of Lie algebras, Proc. Amer. Math. Soc. 6 (1955), 281-283.

L. Magnin, Adjoint and Trivial Cohomology Tables for Indecomposable Nilpotent Lie Algebras of Dimension leq 7 over C, Electronic Book, 1995.

A. Manning, There are no new Anosov diffeomorphisms on tori, Amer. J. Math. 96 (1974), 422-429.

S.E. Newhouse, On codimension one Anosov diffeomorphisms, Amer. J. Math. 92 (1970), 761-770.

D. Segal, Polycyclic Groups, Cambridge University Press, 1983.

S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817.

I. Stewart and D. Tall, Algebraic Number Theory, second edition, Chapman and Hall Mathematics Series, Chapman and Hall, London, 1987.


Refbacks

  • There are currently no refbacks.

Partnerzy platformy czasopism